Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 12, 2009, 9:05 PM EDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 9:05 PM EDT (01:05 UTC)
- Expired
- Jul 13, 2009, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 130105
FFWJKL
KYC231-130400-
/O.NEW.KJKL.FF.W.0043.090713T0105Z-090713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
905 PM EDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL MIDNIGHT EDT.
* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER ROUND OF VERY HEAVY RAINFALL FROM THUNDERSTORMS ENTERING
WAYNE COUNTY FROM THE WEST. RAINFALL RATES FROM THESE STORMS WILL
BE UP TO TWO INCHES PER HOUR AND THIS ADDITIONAL RAINFALL
COMBINED WITH RUNOFF FROM EARLIER RAINFALL WILL LIKELY BE ENOUGH
TO CAUSE FLASH FLOODING ACROSS PARTS OF SOUTHERN WAYNE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZUNA...
SUNNYBROOK...SLICKFORD...MOUNT PISGAH...BARRIER...BURFIELD...
CABELL...COOPER...AND GRIFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3678 8467 3661 8479 3663 8500 3673 8503
3674 8502 3677 8502 3682 8505 3683 8506
3684 8507
$$
ABE2 follow-up statements
000
WGUS73 KJKL 130245
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT SUN JUL 12 2009
KYC231-130400-
/O.CON.KJKL.FF.W.0043.000000T0000Z-090713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1045 PM EDT SUN JUL 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHERN WAYNE COUNTY...
AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS THAT HAD PRODUCED HEAVY RAINFALL HAD MOVED EAST
OF THE AREA. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
PRODUCE AN ADDITIONAL TENTH TO A QUARTER OF AN INCH OF RAINFALL
THROUGH MIDNIGHT. HOWEVER...RUNOFF FROM THE RADAR ESTIMATED HEAVY
RAINFALL OF TWO TO SIX INCHES THAT FELL EARLIER THIS EVENING WILL
CONTINUE TO COLLECT INTO AREA CREEKS AND STREAMS AND IS LIKELY
CAUSING OR WILL SHORTLY CAUSE FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ZULA...SUSIE...HIDALGO...OIL VALLEY...COOPERSVILLE...COOPER...CABELL
AND BARRIER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND
DRAINAGES...CARPENTER FORK...ISBELL BRANCH...BEAVER CREEK...AND
DUNCAN BRANCH.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3678 8467 3661 8479 3663 8500 3673 8503
3674 8502 3677 8502 3682 8505 3683 8506
3684 8507
$$
PELTON000
WGUS73 KJKL 130355
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT SUN JUL 12 2009
KYC231-130401-
/O.EXP.KJKL.FF.W.0043.000000T0000Z-090713T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
1155 PM EDT SUN JUL 12 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT FOR SOUTHERN
WAYNE COUNTY...
RAIN WILL TAPER OFF ACROSS SOUTHERN WAYNE COUNTY BETWEEN MIDNIGHT
AND 2 AM WITH LESS THAN A QUARTER INCH OF ADDITIONAL RAINFALL
ANTICIPATED ACROSS THE WARNED AREA. WHILE SOME SMALL CREEKS AND
STREAMS MAY CONTINUE TO RUN HIGH AS A RESULT OF RUNOFF FROM PREVIOUS
RAINFALL... THE THREAT FOR ADDITIONAL SIGNIFICANT FLASH FLOODING HAS
ENDED. WITH NO REPORTS OF ONGOING FLOODING RECEIVED... THE NATIONAL
WEATHER SERVICE WILL ALLOW THE FLASH FLOOD WARNING TO EXPIRE AT
MIDNIGHT.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3678 8467 3661 8479 3663 8500 3673 8503
3674 8502 3677 8502 3682 8505 3683 8506
3684 8507
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:17 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 12, 8:17 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 817 PM EDT SUN JUL 12 2009 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED NEARLY STATIONARY CONVECTION OVER THE SW HAS BEGUN TO WANE/SHIFT SOUTH INTO TN OVER THE PAST FEW MINUTES. HOWEVER...AN MCS OVER CENTRAL KY CONTINUES TO MOVE ESE TOWARD HIGHER THETA E AIR. THIS CONVECTION SHOULD AFFECT THE SOUTHWEST CWA...THOUGH MUCH OF IT WILL MOVE INTO TN. THE CONVECTION SHOULD AFFECT AREAS A BIT FURTHER NORTH THAN THE PREVIOUS FORECAST INDICATED. UPDATED TO INCREASE POPS IN THE SW COUNTIES TO CAT ALONG/SOUTH OF A LINE FROM SOMERSET TO MIDDLESBORO...WITH AN AREA OF LIKELY FURTHER TO THE NORTH. SLIGHT CHANCE TO CHANCE POPS OVER THE REMAINDER OF THE AREA STILL LOOK FINE. ALSO...UPDATED THE HWO TO MENTION GUSTY WINDS AND HEAVY RAIN FOR THE LAKE CUMBERLAND/CUMBERLAND VALLEY REGION. THE MCS SHOULD ARRIVE IN THE SW COUNTIES AROUND 130Z. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY/ FRONTAL BOUNDARY CONTINUES TO EASE ITS WAY SOUTHWARD INTO EASTERN KENTUCKY...ROUGHLY SITUATED JUST SOUTH OF THE INTERSTATE 64 CORRIDOR. A THICK CI SHIELD...AND CU FIELD HAVE RETARDED INITIATION OF CONVECTION ACROSS THE AREA. HOWEVER...GOES SOUNDING DATA AND THE RUC CONTINUE TO SHOW STRONG SFC BASED INSTABILITY AND HIGH CAPE ACROSS PORTIONS OF OUR CWA...ESPECIALLY SOUTH OF THE HAL ROGERS PARKWAY. WITH THE ATMOSPHERE PRIMED FOR ACTION...STILL EXPECT CONVECTION TO FIRE LATE THIS AFTERNOON AND EVENING AS THE FRONTAL BOUNDARY SAGS SOUTHWARD. THE APPROACH OF AN UPPER LEVEL SHORT WAVE MOVING INTO THE MID MISSISSIPPI VALLEY REGION WILL ACT AS THE MAIN TRIGGER FOR KICKING OFF ACTIVITY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...MOST LIKELY AFFECTING OUR SOUTHERN MOST COUNTIES. AS SUCH CONTINUED TO CARRY A LIKELY POP IN OUR DEEP SOUTH...TAPERING OFF TO THE NORTH FROM THERE. WITH DRIER AIR FILTERING INTO OUR NORTHERN ZONES BEHIND THE FRONT...EXPECT OVERNIGHT FOG WILL BE RESTRICTED MAINLY TO AREAS FURTHER SOUTH...WHERE THE THE EFFECTS OF RAIN AND HIGHER SFC DEW POINTS WILL BE REALIZED. .LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/ THE MODELS ARE IN GENERAL AGREEMENT WITH THE MAJOR FEATURES OF LONGWAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST. THE SOUTHWEST RIDGE WILL REMAIN ROUGHLY IN PLACE THROUGH NEXT WEEKEND AS THE JET STREAM RIPPLES PAST TO ITS NORTH AND EAST WENDING AROUND THE VARIOUS UPPER LOWS TRACKING WEST TO EAST ALONG THE CANADIAN BORDER. THE INITIAL QUEBEC LOW WILL PIVOT NORTHEAST BY MIDWEEK AS THE NEXT TROUGH ROLLS INTO THE GREAT LAKES FROM THE PACIFIC NORTHWEST. THE NAM IS THE SLOWEST SOLUTION WITH RESPECT TO THIS REINFORCING TROUGH WHEN COMPARED TO THE GFS AND LATEST ECMWF. THIS EVOLUTION WILL ALLOW THE SOUTHWEST RIDGE TO OOZE EAST THROUGH THE DEEP SOUTH TO THE ATLANTIC COAST...PLACING KENTUCKY IN FAST...NEARLY ZONAL...NORTHWEST FLOW. FOR THE END OF THE WORK WEEK THE NEW TROUGH DEEPENS OVER THE GREAT LAKES AND SOUTHERN ONTARIO WITH HEIGHT FALLS PUSHING SOUTH THROUGH THE OHIO VALLEY. AT THIS POINT THE GFS IS SLOWER TO PROGRESS THE CORE OF THE TROUGH EAST COMPARED TO THE ECMWF...HOLDING BACK MORE ENERGY OVER THE HIGH PLAINS. THIS AND OTHER SHORT WAVES WILL SERVE TO BROADEN THE TROUGH THROUGH THE NORTHEAST THIRD OF THE CONTINENT KEEPING EAST KENTUCKY IN NORTHWEST FLOW WITH PLENTY OF MINOR WAVES RIPPLING PAST. AFTER BEING OUT OF SYNC WITH THE UPPER TROUGH INITIALLY THE GFS AND ECMWF ARE QUITE SIMILAR FOR SATURDAY BEFORE DRIFTING APART BY SUNDAY AS IT WILL THEN BE THE ECMWF/S TURN TO HOLD BACK ENERGY TO OUR NORTHWEST RATHER THAN PIVOT THE AXIS SOUTH THROUGH KENTUCKY AS DEPICTED BY THE GFS. THROUGH THE EXTENDED HAVE FOLLOWED A BLENDED SOLUTION WITH A GREATER EMPHASIS ON THE ECMWF WHERE ANY SIGNIFICANT DIFFERENCES WERE NOTED. SENSIBLE WEATHER WILL FEATURE A COLD FRONT SLOWLY PULLING SOUTH AWAY FROM EAST KENTUCKY ON MONDAY NIGHT AS HIGH PRESSURE DRIFTS BY TO THE NORTH. WITH THE GROUND LIKELY MOIST FROM THE EARLIER RAINS IN THE WAKE OF THE FRONT...SOME CLEARING TO THE SKIES...AND LIGHT WINDS EXPECT FOG TO FORM AND BECOME LOCALLY DENSE BY TUESDAY MORNING. HIGH PRESSURE...HOWEVER WEAK...SHOULD KEEP PCPN AT BAY THROUGH WEDNESDAY MORNING WHEN THE SFC REFLECTION OF THAT FUTURE GREAT LAKES TROUGH SENDS ITS DEVELOPING WARM FRONT AND TRAILING COLD FRONT TOWARD THE REGION RESULTING IN AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY IN OUR NORTHWEST ON WEDNESDAY...BUT WITH THE BETTER PCPN CHANCES WORKING SOUTHEAST THAT NIGHT AND THURSDAY AS THE SYSTEM/S STALLING COLD FRONT SETTLES THROUGH THE AREA. SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD HELP TO GIVE US THE WARMEST DAY OF THE FORECAST WITH READINGS UP NEAR 90 IN MOST LOCATIONS. THE FRONT WILL THEN BE THE MAIN ISSUE THROUGH THE REMAINDER OF THE WEEK WITH THE ECMWF TAKING IT SOUTH OF THE AREA...BUT KEEPING IT CLOSE AND THE GFS HAVING IT COME TO REST ALONG OUR BORDER WITH TENNESSEE. HAVE DRAWN THE GRIDS FOR A SOLUTION CLOSER TO THE ECMWF...BUT LINGERED CHANCE POPS LONGER IN THE SOUTH DUE TO SOME UNCERTAINTY WITH THAT FRONT. A BROAD AREA OF WEAK HIGH PRESSURE NORTH OF THAT BOUNDARY SHOULD KEEP THE CONVECTION TO A MINIMUM THROUGH THE WEEKEND...BUT WOULD NOT RULE IT OUT COMPLETELY CONSIDERING THE DYNAMICS AVAILABLE ALOFT...ESPECIALLY SHOULD THE GFS TURN OUT TO BE MORE CORRECT. REGARDLESS...FROM THURSDAY ON...TEMPERATURES WILL SETTLE BACK TO COOLER THAN NORMAL...REFLECTIVE OF THE TROUGHINESS THAT HAS DOMINATED OUR SUMMER PATTERN THUS FAR. FOR TEMPERATURES...MAINLY USED THE HPC GRIDS WITH SOME TERRAIN BASED MODIFICATIONS BOTH DURING THE DAY AND AT NIGHT. DID GO A BIT COOLER ON WEDNESDAY WITH THE CLOUDS AND CONVECTION EXPECTED TO IMPACT AT LEAST OUR WESTERN AREAS. AS FOR POPS...ENDED UP CLOSE TO HPC/MEX GUIDANCE THROUGH THURSDAY NIGHT...BUT DID DEVIATE ON THE DRY SIDE FROM THE MEX FOR FRIDAY THROUGH SUNDAY. && .AVIATION.../00Z TO 24Z/...UPDATED AN MCS OVER CENTRAL KY SHOULD AFFECT LOZ AND SME AS WELL AS AIRPORTS IN THE CUMBERLAND VALLEY REGION. WENT WITH ONE HOUR TEMPO GROUPS FOR THUNDER ON STATION AT LOZ AND SME. WITH AMPLE BOUNDARY LAYER MOISTURE IN PLACE...RAIN EXPECTED OVER THE NEXT FEW HOURS...FOG WILL ONCE AGAIN AFFECT SME AND LOZ OVERNIGHT. AT THIS POINT HAVE BROUGHT BOTH SITES DOWN TO LIFR FOR A FEW HOURS BEFORE SUNRISE. SFC HIGH PRESSURE BUILDING INTO THE AREA AND SAGGING COLD FRONT INTO THE TN VALLEY WILL HELP IMPROVE THE WEATHER AND SCATTER SKIES OUT BY MONDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...BUT AT THIS POINT CONFIDENCE WAS TOO LOW TO INCLUDE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY/JP LONG TERM....GREIF AVIATION...JP
Hazardous weather outlook, Jul 12, 7:56 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 756 PM EDT SUN JUL 12 2009 KYZ044-050>052-058>060-104-106>115-118>120-131200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- LETCHER-MARTIN-PIKE- 756 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF INTERSTATE 64. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING... GENERALLY SOUTH OF INTERSTATE 64. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ068-069-079-080-083>088-116-117-131200- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- HARLAN-CLAY-LESLIE- 756 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE STRONG WIND GUSTS AS WELL AS TORRENTIAL RAIN...POSSIBLY LEADING TO FLASH FLOODING. THE HIGHEST CHANCE FOR SEVERE WEATHER OR FLASH FLOODING IS GENERALLY ALONG AND SOUTH OF A SOMERSET TO MIDDLESBORO LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING... GENERALLY SOUTH OF INTERSTATE 64. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:07 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 53 min |
| Jul 12, 11:59 PM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.